Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 275, NWS North Platte, NE

August 31, 2018Custer County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2018, 6:41 PM CDT for Custer County, Logan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2018, 6:41 PM CDT (23:41 UTC)
Expired
Aug 31, 2018, 7:15 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 66 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:28 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 31, 6:28 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Aug 31 2018

.SYNOPSIS...
Issued at 316 PM CDT Fri Aug 31 2018

The H5 pattern across the CONUS this morning had an
elongated area of high pressure which extended from North Carolina,
west into the Texas Panhandle and off the coast of Baja California.
North of this feature, broad west southwesterly flow extended from
northern California, east northeast to New England. A couple of
decent shortwave troughs were noted within this flow. The first
across the Pacific NW and a second over southern Saskatchewan.
Within the broad west southwesterly flow aloft, shortwaves were
noted over eastern Nebraska, southern Utah and central California.
At the surface, low pressure was located over central South Dakota.
A cold front had pushed into northwestern Nebraska and the west
central Panhandle of Nebraska this afternoon. south of the front,
temperatures had surged into the 90s while readings were in the
middle 70s in the northeastern Nebraska Panhandle.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Aug 31 2018

Tonight and Saturday...Precipitation chances will be
the main forecast concern over the next 24 hours. The northern
stream shortwave trough over southern Saskatchewan, will migrate east
into Manitoba this evening forcing the cold front through the
remainder of western and southwestern Nebraska by mid evening. At
the same time, the southern Utah shortwave (mentioned above) will
emerge onto the eastern plains of Colorado and swrn Nebraska by mid
evening. Thunderstorms should initiate INVOF the front in swrn
Nebraska early this evening, then migrate east northeast into
central and northeastern Nebraska overnight. Decent model agreement
was noted between the GFS and NAM12 solutions with their 12z
forecast runs as to the timing and position of storms tonight. The
HREF ensembles develop convection in swrn Nebraska early on with a
secondary batch across portions of central Nebraska by late evening.
That being said, will focus the highest pops tonight from
southwestern into eastern portions of the forecast area. For
Saturday, western and north central Nebraska will lie in a post
frontal environment with easterly, then southeasterly winds
developing by afternoon. Mainly dry conditions are expected,
however, skies will be partly to mostly cloudy, especially in
southwestern Nebraska. Highs will range from around 80 in the
southwest to the lower 80s elsewhere.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Aug 31 2018

The shortwave trough, currently over the Pacific NW, will drop
south into the SWRN CONUS Saturday night into Sunday. A lead
disturbance will ride northeast into the central plains Saturday
night into Sunday. Showers and thunderstorms will develop INVOF
the front in northeastern Colorado and Swrn Nebraska late Saturday
night, riding northeast into central and northeastern Nebraska.
Though the severe threat will be minimal, some heavy rain will be
possible given forecast PWATS of better than 1.5 inches. Beyond
Sunday, high pressure will build into the east central and sern
CONUS. This will allow the swrn CONUS trough to remain in place
well into next week. The resultant weather pattern will be
highlighted by wetter and warmer than normal conditions across the
forecast area through next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Aug 31 2018

VFR conditions are expected throughout the forecast period, however,
brief MVFR or IFR conditions will be possible with scattered showers
and thunderstorms around the area during the evening and early
overnight hours. Mid to high level cloud cover is expected to
continue through 14z Saturday with improving conditions in northern
Nebraska after 15z. Central Nebraska will remain under cloud
cover through 00z on Saturday with increasing chances of showers
and thunderstorms after 21z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC/Thorne
Hazardous weather outlook, Aug 31, 3:20 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Fri Aug 31 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Fri Aug 31 2018 /220 PM MDT Fri Aug 31 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A marginal risk of severe weather is possible east of a line from
Imperial to Springview this evening. Large hail and damaging winds
will be the primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A marginal risk for severe thunderstorms is possible south of a
line from Imperial to Brady on Saturday evening. Large hail,
damaging winds, and heavy rain will be possible.

The threat for thunderstorms will continue Sunday through Tuesday
night across north central Nebraska. At this time, the threat for
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Aug 31, 4:51 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT FRI AUG 31 2018

NEZ036-037-312230-
McPherson NE-Logan NE-
451 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...CENTRAL
LOGAN AND EAST CENTRAL MCPHERSON COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ringgold, or 12 miles northwest of Stapleton,
moving east at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This includes the following highways...
 Highway 92 between mile markers 220 and 238.
 Highway 83 between mile markers 107 and 124.

LAT...LON 4158 10087 4166 10083 4166 10031 4139 10040
      4139 10050
TIME...MOT...LOC 2151Z 281DEG 27KT 4160 10068

Kulik
Local storm report, Aug 31, 5:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             5 NE DUNNING            41.88N 100.04W
08/31/2018  E1.75 INCH       BLAINE             NE   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA WITH PICTURES.

&&

THORNE
Local storm report, Aug 31, 5:10 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             13 ENE TRYON            41.63N 100.71W
08/31/2018  E1.00 INCH       LOGAN              NE   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

THORNE
Special weather statement, Aug 31, 5:32 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
532 PM CDT FRI AUG 31 2018

NEZ025-026-037-038-312315-
Custer NE-Thomas NE-Blaine NE-Logan NE-
532 PM CDT FRI AUG 31 2018

...SPECIAL WEATHER STATEMENT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Halsey to 14 miles
southwest of Dunning to 11 miles northeast of Gandy. Movement was
east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Linscott, Brown Lake and Shanklin Bluff.

This includes the following highways...
 Highway 2 between mile markers 241 and 250.
 Highway 92 near mile marker 264.
 Highway 83 between mile markers 119 and 127.

LAT...LON 4178 9997 4148 9994 4158 10057 4179 10047
TIME...MOT...LOC 2232Z 278DEG 25KT 4176 10040 4169 10032 4159 10031

Kulik
Special weather statement, Aug 31, 6:19 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 PM CDT FRI AUG 31 2018

NEZ037-038-312345-
Custer NE-Logan NE-
619 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
NORTHWESTERN CUSTER COUNTIES UNTIL 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Stapleton to 10 miles west of
Anselmo. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Merna, Anselmo, Logan, Tarboz Lake, Shanklin Bluff, Pleasant Hill and
Hoagland.

This includes the following highways...
 Highway 2 between mile markers 257 and 270.
 Highway 92 between mile markers 256 and 273.
 Highway 83 between mile markers 115 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10048 4147 9966 4163 9988 4164 10059
TIME...MOT...LOC 2319Z 284DEG 19KT 4160 10051 4156 10005

CDC
Special weather statement, Aug 31, 6:40 PM CDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
540 PM MDT FRI AUG 31 2018

NEZ022-035-056-057-010030-
Deuel NE-Arthur NE-Garden NE-Keith NE-
540 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 630 PM
MDT...

At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Lewellen to 10 miles south of
Oshkosh. Movement was east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Lewellen, Lemoyne, Eagle Gulch Campground, Ruthon,
Haythorn Lake, Clear Creek State Wildlife Management Area,
Intersection of Highway 27 and 9 Mile Road, McKeag, Otter Creek
Campground, Lake View Campground, Ash Hollow State Historical Park,
Belmar, Bluewater Battlefield State Historical Park and Windlass
Hill.

This includes the following highways...
 Highway 61 between mile markers 100 and 122.
 Highway 92 between mile markers 115 and 138.
 Interstate 80 in Nebraska between mile markers 86 and 91.

LAT...LON 4156 10170 4123 10169 4103 10244 4121 10256
      4145 10252
TIME...MOT...LOC 2339Z 258DEG 10KT 4135 10200 4125 10238

Thorne

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:53 PM CDTSpecial Weather StatementLBFDeuel52 min
Aug 30, 11:29 PM CDTSpecial Weather StatementLBFKeith46 min
Aug 31, 5:05 AM CDTDense Fog AdvisoryLBFBlaine, Chase, Custer, Deuel, Frontier, Hayes and 4 more5 hr
Aug 31, 7:13 AM CDTSpecial Weather StatementLBFFrontier, Hayes47 min
Aug 31, 3:57 PM CDTSpecial Weather StatementLBFBlaine48 min
Aug 31, 3:59 PM CDTTornado WarningLBFBlaine46 min
Aug 31, 4:43 PM CDTSpecial Weather StatementLBFLoup47 min
Aug 31, 4:51 PM CDTSpecial Weather StatementLBFLogan39 min
Aug 31, 4:54 PM CDTSevere Thunderstorm WarningLBFLogan33 min
Aug 31, 5:32 PM CDTSpecial Weather StatementLBFLogan43 min
Aug 31, 5:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas28 min
Aug 31, 6:19 PM CDTSpecial Weather StatementLBFLogan26 min
Aug 31, 6:40 PM CDTSpecial Weather StatementLBFDeuel50 min
Aug 31, 6:48 PM CDTSpecial Weather StatementLBFCuster27 min
Aug 31, 6:59 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.